Alert archive / New York / Small Craft Advisories in 2026
Small Craft Advisory 9, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Feb 3, 2026, 10:52 AM EST. It took effect at Feb 3, 2026, 1:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2026, 10:52 AM EST (15:52 UTC)
- In effect from
- Feb 3, 2026, 1:00 PM EST
- Expired
- Feb 4, 2026, 4:00 AM EST
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
182 WHUS71 KBUF 031552 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1052 AM EST Tue Feb 3 2026 LOZ042-040000- /O.NEW.KBUF.SC.Y.0009.260203T1800Z-260204T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1052 AM EST Tue Feb 3 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 1 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-040000- /O.NEW.KBUF.SC.Y.0009.260203T2100Z-260204T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1052 AM EST Tue Feb 3 2026 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST WEDNESDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...From 4 PM this afternoon to 4 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
3 follow-up statements
204 WHUS71 KBUF 031955 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 255 PM EST Tue Feb 3 2026 LOZ042-040600- /O.CON.KBUF.SC.Y.0009.000000T0000Z-260204T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 255 PM EST Tue Feb 3 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 1 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-040700- /O.CON.KBUF.SC.Y.0009.260203T2100Z-260204T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 255 PM EST Tue Feb 3 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 4 AM EST Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
720 WHUS71 KBUF 040537 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1237 AM EST Wed Feb 4 2026 LOZ042-040645- /O.EXP.KBUF.SC.Y.0009.000000T0000Z-260204T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1237 AM EST Wed Feb 4 2026 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS MORNING... $$ LOZ043-044-040900- /O.CON.KBUF.SC.Y.0009.000000T0000Z-260204T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1237 AM EST Wed Feb 4 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING... * WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 4 AM EST early this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
013 WHUS71 KBUF 040855 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 355 AM EST Wed Feb 4 2026 LOZ043-044-041000- /O.EXP.KBUF.SC.Y.0009.000000T0000Z-260204T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 355 AM EST Wed Feb 4 2026 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS MORNING... Choppy waves will continue over the next few hours as winds continue to weaken. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 1:45 AM EST, 9 hours 7 minutes earlier. Its key messages:
- 1) Limited lake effect snow returns today through Thursday with minor accumulations. 2) Light to moderate snowfall for Friday with a passing clipper system and cold front, followed by light lake effect snow south of Lake Ontario. 3) Well below normal temperatures and dangerous wind chills return for the weekend as Arctic airmass moves into the region.
Area forecast discussion, Feb 3, 1:45 AM EST, 9 hours 7 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 145 AM EST Tue Feb 3 2026 .WHAT HAS CHANGED... Minimal change to the forecast with this update. && .KEY MESSAGES... 1) Limited lake effect snow returns today through Thursday with minor accumulations. 2) Light to moderate snowfall for Friday with a passing clipper system and cold front, followed by light lake effect snow south of Lake Ontario. 3) Well below normal temperatures and dangerous wind chills return for the weekend as Arctic airmass moves into the region. && .DISCUSSION... KEY MESSAGE 1...Limited lake effect snow returns today through Thursday with minor accumulations. A mid level shortwave and weak surface cold front will cross the eastern Great Lakes this morning. The front has limited moisture to work with, but will introduce colder air aloft and allow for a limited lake response today, which continues through midweek. Off Lake Erie...Lake ice continues to thicken, and is likely to the point of minimal thermal response from the lake. Frictional convergence in the low level wind field east/northeast of the lake combined with the uptick of synoptic scale moisture may support a few scattered light snow showers at times east/northeast of the lake today. Any accumulations should be minor, generally an inch or less. Off Lake Ontario...The lake response this morning will mainly focus on the Canadian side of the border across Prince Edward Point, with a few flurries or scattered light snow showers across Jefferson County. The lake effect snow will become better organized through midday across the Thousand Islands region, then move south across Jefferson County to the Tug Hill Plateau by this evening as boundary layer flow veers from southwest to west. Low inversion heights and a mobile band should keep accumulations limited to 1-2" today. A shift from west to northwest winds tonight will cause the lake effect snow to shift south to the southeastern Lake Ontario shoreline, breaking into multiple strands of lake effect showers, along the southern shoreline of the lake. Due to light winds, expect the greater snowfall accumulations and corresponding impacts to lie closer to the lakeshore. A weak shortwave trough will jut across the area Wednesday night into Thursday, supporting a lake effect to strengthen as well as migrate eastward towards Oswego county. A southwest wind will continue to lift the band north, towards Watertown Thursday night, though due to some warming aloft, activity will peter out. The oscillating snow band will support snowfall amounts of a few inches tonight through Thursday. KEY MESSAGE 2...Light to moderate snowfall for Friday with a passing clipper system and cold front, followed by light lake effect snow south of Lake Ontario. On Friday, a shortwave trough embedded within the larger trough over the region will track southeast across the Great Lakes. At the same time a sfc low and cold front associated with the trough will approach the region. Out ahead of the approaching sfc low, snow will start to overspread the area during the morning hours on Friday, with mainly light snow expected. Widespread steady light snow will continue into the evening hours on Friday ahead of the systems approaching cold front. As the cold front tracks through the area during the later evening hours, a period of heavier snow will be possible along the front. A widespread snowfall of a few inches is becoming increasingly likely, with some higher terrain areas receiving more snowfall. Winds will also start to increase on Friday as the pressure gradient over the region tightens, with winds continuing with and behind the frontal passage as cold air advection begins. The combination of the increasing winds and snow will cause blowing and drifting snow and reductions to visibility. Widespread synoptic snow will transition to lake enhanced and then lake effect snow Friday night through Saturday. With mostly northwest flow over the area, lake enhanced/effect snow will persist the longest for areas south of Lake Ontario. There may also be some upstream connections to Lake Huron and the Georgian Bay. While snow amounts look to remain mostly in the few inch range, gusty winds will continue to cause reductions to visibility, both in areas that it will be snowing, and across most of the forecast area where a fresh few inches of snow fell Friday. KEY MESSAGE 3...Well below normal temperatures and dangerous wind chills return for the weekend as Arctic airmass moves into the region. Behind the passing cold front late Friday, another Arctic airmass will settle into the region, starting early Saturday and continuing through at least the rest of the weekend. High temperatures in the single digits on Saturday will only warm slightly on Sunday to the single digits to low teens for most areas. Temperatures will be coldest on Saturday night when overnight lows dip down to the negative teens and low single digits across the area. The combination of the cold temperatures and breezy conditions for late Friday night through Saturday night will bring the potential for dangerous wind chill values across all of western and north central NY. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... A mid level trough crossing the region will generate scattered light snow showers east east and northeast of Lake Erie today. Somewhat more organized lake effect snow showers will expand northeast of Lake Ontario north of KART this morning, then move south across KART to the Tug Hill region this afternoon and evening with areas of IFR VSBY. A frontal passage will bring a period of stratus, with widespread MVFR CIGS through much of today. Some spotty IFR CIGS are also possible across the higher terrain this morning . Outlook... Wednesday...VFR/MVFR with scattered light snow showers possible. Limited lake effect snow southeast of Lake Ontario with local IFR possible. Wednesday night through Thursday...Areas of IFR in lake effect snow, especially east and southeast of Lake Ontario. Friday...IFR or below in widespread snow and blowing snow. Saturday...Areas of IFR in lake effect snow showers south of Lake Ontario. && .MARINE... A weak trough will move across the eastern Great Lakes today with some increase in wind, with borderline Small Craft Advisory conditions possible on Lake Ontario. The next period of more windy conditions will develop Thursday night and continue Friday through Saturday as a strong arctic cold front crosses the eastern Great Lakes, producing higher end Small Craft Advisory conditions that peak Friday through Friday night on Lake Ontario. Of note...most, if not all of the Lake Erie nearshore waters are now ice covered. Waves have been omitted from the forecast. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && DISCUSSION...EAJ/Hitchcock/SW/TMA AVIATION...Hitchcock/HSK/TMA MARINE...Hitchcock/TMA
Hazardous weather outlook, Feb 3, 1:22 AM EST, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 122 AM EST Tue Feb 3 2026 NYZ001>008-010>014-019>021-085-040630- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 122 AM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An arctic cold front will cross the region Friday with widespread light snow and the potential for a few snow squalls. Limited lake effect snow will persist south of Lake Ontario over the weekend with additional light snow accumulations. Much colder air will move back into the region Friday night through Sunday, with dangerously cold wind chills likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-040630- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 122 AM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-040630- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 122 AM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-040630- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 122 AM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-040630- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 122 AM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Feb 3, 8:06 AM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
806 AM EST Tue Feb 3 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 2 SE Elma Center 42.81N 78.61W
02/03/2026 M1.1 Inch Erie NY Cocorahs
Cocorahs station NY-ER-261 Elma Center 1.8
SE.
0700 AM Snow 3 WNW Alexander 42.92N 78.31W
02/03/2026 M1.0 Inch Genesee NY Cocorahs
Cocorahs station NY-GN-28 Alexander 2.7 WNW.
0700 AM Snow 1 WNW Springville 42.52N 78.69W
02/03/2026 M1.0 Inch Erie NY Cocorahs
Cocorahs station NY-ER-266 1 WNW
Springville.
0700 AM Snow Mayville 42.25N 79.50W
02/03/2026 M1.0 Inch Chautauqua NY Cocorahs
Cocorahs station NY-CQ-41 Mayville 0.2 ESE.
&&
HitchcockLocal storm report, Feb 3, 9:31 AM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
931 AM EST Tue Feb 3 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 3 N Amherst 43.05N 78.76W
02/03/2026 M1.5 Inch Erie NY Cocorahs
Cocorahs station NY-ER-98 Amherst 5.4 NNE.
&&
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 12:23 PM EST | Winter Weather Advisory | BUF | Cayuga, Wayne | 21 hr |
| Feb 3, 3:25 PM EST | Snow Squall Warning | BUF | Erie, Genesee, Monroe, Niagara, Orleans, Wyoming | 65 min |
| Feb 3, 3:56 PM EST | Snow Squall Warning | BUF | Genesee, Livingston, Monroe, Ontario | 64 min |
| Feb 3, 4:59 PM EST | Snow Squall Warning | BUF | Genesee, Livingston, Monroe, Ontario, Wayne, Wyoming | 61 min |
| Feb 3, 5:47 PM EST | Snow Squall Warning | BUF | Cayuga, Oswego, Wayne | 58 min |
Nearby
Small Craft Advisories in New York, 2026Every small craft advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.